MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40(TM). FEM. STEM 37.5; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40(TM). FEM. STEM 37.5; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Catalog Number 0580-3-321
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Ambulation or Postural Difficulties (2544); Insufficient Information (4580)
Date of Event 09/04/2025
Type of Reportable Event Serious Injury
Event or Problem Description
The following information was provided: the date of the initial surgery, surgical procedure, and implant inserted are unknown.On (b)(6) 2017, stem replacement surgery was performed at another hospital, and an exeterlong [0580-3-321] was implanted in the patient.On (b)(6) 2025, the patient was transferred to our hospital from another institution due to bone-fracture around femoral stem.Radiography confirmed a stem fracture in the femoral shaft and a fracture of the exeterlong implant approximately 2-3 cm from its tip.
 
Event or Problem Description
No new information.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture & periprosthetic fracture involving an exeter stem was reported.The event was confirmed via material analysis and clinician review of the provided medical records.Method & results: -product evaluation and results: a material analysis has been performed.The report concluded: 'review of the exeter stem, catalogue # 0580-3-422, lot code g7011718 confirmed fracture through the distal tip.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture to have propagated in fatigue.Due to the extensive mechanical damage on both fracture surfaces, nothing could be learned of the mode of final fracture.No manufacturing or material related defects were observed on the device surfaces examined.' clinician review: a review of the provided medical records by a clinical consultant indicated: 'a review of the provided medical records by a clinical consultant indicated: 'confirmation of event: i can confirm that the patient had a cemented long stem exeter implant with a lateral plate since i was able to view x-rays with the implant in place.I can also confirm that the patient developed a periprosthetic fracture with fracture of the femoral stem since i was able to view an x-ray with that situation.I can also confirm that the patient underwent a proximal femoral replacement with a constrained liner since i was also able to view an x-ray with the implant in place root cause analysis: the root cause of this event cannot be determined with certainty.Patient obviously had a failed hip arthroplasty which was treated with a cemented long stem implant and a lateral plate.The patient subsequently developed a periprosthetic fracture with fracture of the femoral stem.The patient may have had trauma but no information was given regarding the history.Surgical technique can contribute to the choice of implants, length of implant and method of fixation.The implant being in varus could contribute.Patient factors including lifestyle, activity level and bmi can also play a role.With the information provided i would not assign any causality to the implant itself.However, having said that the implant should be retained and submitted to stryker engineers for analysis to see if they can find the etiology of the stress fracture.' -product history review: review of the product history records indicate the reported device was manufactured with no reported relevant discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that '"the date of the initial surgery, surgical procedure, and implant inserted are unknown.On (b)(6) 2017, stem replacement surgery was performed at another hospital, and an exeterlong [0580-3-321] was implanted in the patient.On (b)(6) 2025, the patient was transferred to our hospital from another institution due to bone-fracture around femoral stem.Radiography confirmed a stem fracture in the femoral shaft and a fracture of the exeterlong implant approximately 2-3 cm from its tip.' a material analysis has been performed.The report concluded: 'review of the exeter stem, catalogue # 0580-3-422, lot code g7011718 confirmed fracture through the distal tip.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture to have propagated in fatigue.Due to the extensive mechanical damage on both fracture surfaces, nothing could be learned of the mode of final fracture.No manufacturing or material related defects were observed on the device surfaces examined.' a review of medical records with a clinical consultant indicated 'i can confirm that the patient had a cemented long stem exeter implant with a lateral plate since i was able to view x-rays with the implant in place.I can also confirm that the patient developed a periprosthetic fracture with fracture of the femoral stem since i was able to view an x-ray with that situation.I can also confirm that the patient underwent a proximal femoral replacement with a constrained liner since i was also able to view an x-ray with the implant in place root cause analysis: the root cause of this event cannot be determined with certainty.Patient obviously had a failed hip arthroplasty which was treated with a cemented long stem implant and a lateral plate.The patient subsequently developed a periprosthetic fracture with fracture of the femoral stem.The patient may have had trauma but no information was given regarding the history.Surgical technique can contribute to the choice of implants, length of implant and method of fixation.The implant being in varus could contribute.Patient factors including lifestyle, activity level and bmi can also play a role.With the information provided i would not assign any causality to the implant itself.However, having said that the implant should be retained and submitted to stryker engineers for analysis to see if they can find the etiology of the stress fracture.' no further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
EXETER V40(TM). FEM. STEM 37.5
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
arokiya raj
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key23097691
Report Number0002249697-2025-01002
Device Sequence Number8686202
Product Code JDG
UDI-Device Identifier07613327123753
UDI-Public07613327123753
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K240418
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/10/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2022
Device Catalogue Number0580-3-321
Device Lot NumberG7011718
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/11/2025
Supplement Date Received by Manufacturer01/21/2026
Initial Report FDA Received Date09/19/2025
Supplement Report FDA Received Date02/10/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/02/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age86 YR
Patient SexFemale